Google ad
End of ad
left arrow
Google ads:
down arrow
Independent expert answers
on psychiatry and psychology

ADHD Dysphoria and Psychostimulant (Concerta, Ritalin) Medication

Abstract: Dysphoria and irritability can occur when people use psychostimulant medications.

Web4Health logo
psychologist Independent medical expert answers on psychiatry and psychology

ADHD Dysphoria and Psychostimulant (Concerta, Ritalin) Medication

Intelligent natural language question-answering in the area of psychology and psychiatry. Ask a simple question  Local help Info


Go the top of the page Top Forum iconDiscuss this Forum iconGet expert advice Printer Print
Question(s): 
Written by: Martin Winkler
First version: 22 Jul 2008.
Latest revision: 10 Oct 2011.

Is dysphoria or irritability a common side effect of psychostimulant medication? My 9 year old girl Daniela got methylphenidate for about 2 weeks now, starting with 5 mg bid. Now the teacher noticed some improvement of attention, but she feels dysphoric and irritable in the afternoon. Should we stop medication?

Answer:

Any emergence of mood changes (irritability or dysphoria) or agitation is very relevant and should be reported to the doctor! There a many possible causes that could contribute to this change.

  • Titration of the right dose

    The medication needs to be monitored and adapted to the personal needs. So the child might need a higher dose of the medication or might be very sensitive to psychostimulants. This should be evaluated!

  • Rebound

    Normal methylphenidate pills work for about 3 to 4 hours. After that time a "rebound" of the old symptoms can occur. The patients feel very uncomfortable with this. Adaptation of the right dose and interval is necessary or you might try long-acting psychostimulants instead.

  • Change stimulant preparation

    Some children do not respond to methylphenidate but do fine with amphetamines.

  • Evaluate comorbid disorders like depression or anxiety disorders!!!

  • Assess sleep.

    Many adhd children have severe problems at night. If they cannot sleep they might feel irritable and dysphoric.

Intelligent natural language question-answering in the area of psychology and psychiatry. Ask a simple question:
Local help Info
Google ad
End of ad
Disclaimer: The documents contained in this web site are presented for information purposes only. The material is in no way intended to replace professional medical care or attention by a qualified psychiatrist or psychotherapist. It can not and should not be used as a basis for diagnosis or choice of treatment. If you find anything wrong, please notify us at .
Go to top of page To top of page